From: David on

vernon wrote:

> Chemically made Lovistatin has been proven to have deleterious side effect.
> THAT is why it is "CONTROLLED"
> Thus far, with equal testing, red yeast rice has not shown that negative
> (dangerous) side effect.


>From now on, please check your facts and do some research before
opening your mouth:

J Am Geriatr Soc. 2006 Apr;54(4):718-20.
Chinese red rice depletes muscle coenzyme Q10 and maintains muscle
damage after discontinuation of statin treatment. PMID: 16686894



Br J Nutr. 2005 Jan;93(1):131-5.
Acute administration of red yeast rice (Monascus purpureus)
depletes tissue coenzyme Q(10) levels in ICR mice.

In this study, we attempted to evaluate the effect of
administration of a high quantity of red yeast rice on coenzyme Q10
(CoQ10) synthesis in the tissues of ICR mice. Eighty-eight adult male
ICR mice were housed and divided into control and experimental groups
for red yeast rice treatment. Animals were gavaged with a low (1 g/kg
body weight) or a high dose (5 g/kg body weight, approximately five
times the typical recommended human dose) of red yeast rice dissolved
in soyabean oil. After gavagement, animals of the control group were
immediately killed; mice of the experimental groups (eight for each
subgroup) were killed at different time intervals of 0.5, 1, 1.5, 4 and
24 h. The liver, heart and kidney were taken for analysis of monacolin
K (liver only) and CoQ10 analysis. Liver and heart CoQ10 levels
declined dramatically in both groups administered red yeast rice,
especially in the high-dose group, within 30 min. After 24 h, the
levels of hepatic and cardiac CoQ10 were still reduced. A similar trend
was also observed in the heart, but the inhibitory effect began after
90 min. The higher dose of red yeast rice presented a greater
suppressive effect than did the lower dose on tissue CoQ10 levels. In
conclusion, acute red yeast rice gavage suppressed hepatic and cardiac
CoQ10 levels in rodents; furthermore, the inhibitory effect was
responsive to the doses administered.
PMID: 15705235



South Med J. 2003 Dec;96(12):1265-7.
Chinese red rice-induced myopathy.

A middle-aged man presented with joint pain and muscle weakness
that had begun 2 months before presentation. Three months before
presentation, he had begun to take the herbal preparation Chinese red
rice. Laboratory testing revealed a moderately elevated creatine
phosphokinase level. Symptoms and laboratory abnormalities resolved
with discontinuation of the Chinese red rice. Eight months later, he
resumed the product and his creatine phosphokinase level rose again.
Lovastatin is a naturally occurring component of Chinese red rice and
was the probable cause of his myopathy.
PMID: 14696880



Transplantation. 2002 Oct 27;74(8):1200-1.
Rhabdomyolysis due to red yeast rice (Monascus purpureus) in a
renal transplant recipient.

Rhabdomyolysis is a known complication of hepatic 3-methylglutaryl
coenzyme A reductase (HMG-CoA) inhibitor (statin) therapy for
posttransplant hyperlipidemia, and thus monitoring for this effect is
indicated. We report a case of an herbal preparation-induced
rhabdomyolysis in a stable renal-transplant recipient, attributed to
the presence of red yeast rice (Monascus purpureus) within the mixture.
The condition resolved when consumption of the product ceased. Rice
fermented with red yeast contains several types of mevinic acids,
including monacolin K, which is identical to lovastatin. We postulate
that the interaction of cyclosporine and these compounds through the
cytochrome P450 system resulted in the adverse effect seen in this
patient. Transplant recipients must be cautioned against using herbal
preparations to lower their lipid levels to prevent such complications
from occurring.
PMID: 12438974

From: David on

vernon wrote:

> Qualications of the "clinicians" is what?

Medical clinicians with broad prescribing privileges -- physicians
(i.e. M.D.s and Osteopaths), physician assistants, and nurse
practitioners.


> Don't forget to put warning label on the major "suppliment", milk. Actually,
> not a bad idea. Many people don't know they are lactose intolerant.

Lactose intolerance won't kill you. Rhabdomyolysis can.

From: David on

vernon wrote:
> Spoken like a true socialist (Nazi). "We will tell you what you can have
> and can't have."

Oh no, you found me out! I'm the world's first Socialist Nazi. My
real name is Adolf Stalin.

From: David on

Dr. Zarkov wrote:

> Yes, ALL drugs (including currently illegal ones BTW). Again, the
> government has no ethical right to dictate what people can and cannot
> put into their own bodies.
>
> As to the consequences, there would probably be good and bad ones, as is
> usually the case with freedom. The same arguments for strict regulation
> could be applied to current OTC drugs and a great many other things.


I see your points, and I can certainly empathize with them. I just
don't believe that such a libertarian philosophy would ultimately be
realistic in practice, and that the overall negative consequences would
outweigh the positive ones. I used to be very much for drug
legalization (including Schedule I controlled substances), but I've
lost faith in the "wisdom of the masses", for lack of a better term.
Letting the average person into a drug store where ALL drugs are
over-the-counter would be like turning a mentally retarded person loose
in a bomb factory with a cigarette lighter.

From: David on
vernon wrote:
> Chemically made Lovistatin has been proven to have deleterious side effect.
> THAT is why it is "CONTROLLED"
> Thus far, with equal testing, red yeast rice has not shown that negative
> (dangerous) side effect.


>From now on, please check your facts and do some research before
opening your mouth:

J Am Geriatr Soc. 2006 Apr;54(4):718-20.
Chinese red rice depletes muscle coenzyme Q10 and maintains muscle
damage after discontinuation of statin treatment. PMID: 16686894

Br J Nutr. 2005 Jan;93(1):131-5.
Acute administration of red yeast rice (Monascus purpureus)
depletes tissue coenzyme Q(10) levels in ICR mice.

In this study, we attempted to evaluate the effect of
administration of a high quantity of red yeast rice on coenzyme Q10
(CoQ10) synthesis in the tissues of ICR mice. Eighty-eight adult male
ICR mice were housed and divided into control and experimental groups
for red yeast rice treatment. Animals were gavaged with a low (1 g/kg
body weight) or a high dose (5 g/kg body weight, approximately five
times the typical recommended human dose) of red yeast rice dissolved
in soyabean oil. After gavagement, animals of the control group were
immediately killed; mice of the experimental groups (eight for each
subgroup) were killed at different time intervals of 0.5, 1, 1.5, 4 and
24 h. The liver, heart and kidney were taken for analysis of monacolin
K (liver only) and CoQ10 analysis. Liver and heart CoQ10 levels
declined dramatically in both groups administered red yeast rice,
especially in the high-dose group, within 30 min. After 24 h, the
levels of hepatic and cardiac CoQ10 were still reduced. A similar trend
was also observed in the heart, but the inhibitory effect began after
90 min. The higher dose of red yeast rice presented a greater
suppressive effect than did the lower dose on tissue CoQ10 levels. In
conclusion, acute red yeast rice gavage suppressed hepatic and cardiac
CoQ10 levels in rodents; furthermore, the inhibitory effect was
responsive to the doses administered.
PMID: 15705235

South Med J. 2003 Dec;96(12):1265-7.
Chinese red rice-induced myopathy.

A middle-aged man presented with joint pain and muscle weakness
that had begun 2 months before presentation. Three months before
presentation, he had begun to take the herbal preparation Chinese red
rice. Laboratory testing revealed a moderately elevated creatine
phosphokinase level. Symptoms and laboratory abnormalities resolved
with discontinuation of the Chinese red rice. Eight months later, he
resumed the product and his creatine phosphokinase level rose again.
Lovastatin is a naturally occurring component of Chinese red rice and
was the probable cause of his myopathy.
PMID: 14696880

Transplantation. 2002 Oct 27;74(8):1200-1.
Rhabdomyolysis due to red yeast rice (Monascus purpureus) in a
renal transplant recipient.

Rhabdomyolysis is a known complication of hepatic 3-methylglutaryl
coenzyme A reductase (HMG-CoA) inhibitor (statin) therapy for
posttransplant hyperlipidemia, and thus monitoring for this effect is
indicated. We report a case of an herbal preparation-induced
rhabdomyolysis in a stable renal-transplant recipient, attributed to
the presence of red yeast rice (Monascus purpureus) within the mixture.
The condition resolved when consumption of the product ceased. Rice
fermented with red yeast contains several types of mevinic acids,
including monacolin K, which is identical to lovastatin. We postulate
that the interaction of cyclosporine and these compounds through the
cytochrome P450 system resulted in the adverse effect seen in this
patient. Transplant recipients must be cautioned against using herbal
preparations to lower their lipid levels to prevent such complications
from occurring.
PMID: 12438974